Fieldset
TB & Me: "I often think multi-drug-resistant TB survivors must be superhumans."

Maddy is a student in the UK who is currently going through treatment for multi-drug resistant tuberculosis. While ten million people are affected with tuberculosis every year, treatment options for drug-resistant strains are limited and side-effects can be severe. Maddy shares his story so far…

Maddy driving

I am an international student in the UK who has just finished his studies. I was diagnosed with lymph node tuberculosis last August 2017 and with extra pulmonary MDR TB in November 2017.

Before my diagnosis, I had an amazing life. A life most people can only dream of. I used to travel to different countries, party a lot, visit new places and thoroughly enjoy student life.

Towards the end of second year of my studies I had a constant fever, sore throat, fatigue and sweating. I was in Barcelona, Spain, on holiday when it got really bad and I stopped eating completely and was only on a liquid diet.

Initial (mis)diagnosis

After coming back to UK, I went to my GP who told me to take rest, as she presumed that I had viral tonsilitis. A few days later I felt there was a painful lump on the side of my neck which was getting bigger slowly.

After a month of trips to the accident and emergency department at the hospital, visits to my GP and to various different hospitals, the liquid from the lump in my neck had grown acid-fast bacilli, which indicates TB.

I was hospitalised for two weeks and took the news of my illness very well.

Even though I thought TB was an ancient disease which was eradicated, the initial shock wasn't very severe and through various sources I overcame my ignorance of this deadly disease. After starting treatment I improved dramatically and went back to normal life almost immediately.

In the next month, the lymph node in my neck burst. Pus came out and it left a big wound in my neck. I did not think much of it as I was happy I did not have a painful lump anymore.

The wound was discharging pus daily, but doctors told me that it would heal up soon so I did not worry about it.

"My world came crashing down"

I went to Rome to celebrate my birthday with my partner and was really happy that it was all behind me. Just a day after coming back to UK I got a call from my nurse who was frantically asking me to come back to hospital as soon as possible and since then my world just came crashing down on me.

We knew that there was something wrong.

The next day my partner and I went to the hospital and we were told that I had multi-drug-resistant tuberculosis (MDR-TB). We were told that they were referring me to a specialist in either Southampton or London.

Even though my partner and I cried a lot that day, we thought we were gonna buckle up and get through it. Since that day life has just not been the same.

I started treatment for MDR TB in November 2018. I was admitted to the hospital for a month. During that time, my partner would visit me on weekends as taking the train everyday wasn't possible due to being a full-time student at university.

I had dropped all hopes of ever graduating as I thought I would never get out of hospital or even survive TB.

Battling side-effects

The side-effects of the tuberculosis drugs were so horrible and are still so bad that I often think about taking my own life. I stay up nights thinking what have I done to deserve this?

The effects now are not as bad as in the initial phase, but every evening when I take my medicines it sends me to a realm of a different, alien world.

I'm ten months into my treatment and find it hard to keep going every day.

Constant nausea, vomitting, dizziness, passing out, confusion, eye problems, phasing out, abdominal pain, neuropathy, severe arthritis, kidney failure, depression are just SOME of the effects I'm experiencing.

From a healthy young man I went to needing someone’s support when walking.

I can't recognise the person I see in the mirror.

My face has completely changed, my skin colour has changed and my whole body has painful pus-filled pimples due to clofazimine. My Qt interval (a measure of the heart's electrical cycle) is so long that I could die of cardiac arrest anytime.

The medicines make me feel so horrible that I yell at people for no reason, I stare into space for hours and It's hard for me to stay out for more than half an hour.

The pain due to illness and medicines is beyond comparison. I often think MDR-TB survivors must be superhumans.

Things I'm thankful for

Throughout my story I had a lot of positive things on my side which I cannot be more thankful for. Since I did not have infectious TB I was never in isolation. This made it quite easy to cope with illness as I had my girlfriend by my side throughout.

I had no financial issues as my parents and my girlfriend both constantly gave me money and supported me. It gives me so much strength knowing that there are people suffering so much worse than me as they don't even have money to buy food or even eat enough for the treatment to work.

I cry so much reading stories of people with MDR TB thinking "if I can't take all this in such ideal conditions what about people who have nothing?". I am lucky to have healthcare in United Kingdom as it's one of the best in the world but as soon as I'm better I will fund and raise money for MDR TB treatment for vulnerable people in different countries. I will make sure that a part of my earning every year goes to MSF to help people in poor countries with MDR TB.

I'm lucky to have such an amazing partner and incredible family. I am counting the days till I finish my treatment. If I ever make it out alive I plan to work for NHS to help patients who are suffering and plan to marry my girlfriend.

In my next post I will explain my side effects in more details and my tricks to reduce them a bit which I have learnt after a lot of experimentation. I will also write about my experience of passing final year of university with MDR TB.

MSF is calling for more research into treatment and diagnostics for multi-drug-resistant TB. Find out more about the campaign here.